Illinois, 2018

Winter Weather in Illinois, February 11, 2018

February 11, 2018 · NWS PAH · 7 events in 7 counties and zones

Over parts of southern Illinois along and west of Interstate 57, a mixture of freezing rain and sleet caused a light glaze of ice. Most of the icing was on elevated objects such as cars and decks.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Over parts of southern Illinois along and west of Interstate 57, a mixture of freezing rain and sleet caused a light glaze of ice. Most of the icing was on elevated objects such as cars and decks. Some secondary roads and bridges were icy, resulting in several accidents. The U.S. Highway 51 bridge over the Ohio River near Cairo became icy, resulting in an accident. Two accidents were reported on Interstate 57 between Cairo and the Interstate 24 interchange. The mixed precipitation was caused by a surface low pressure center that tracked northeast from Louisiana to the middle Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 12:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 11, 12:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1202 PM CST Sun Feb 11 2018

.UPDATE...
Issued at 1202 PM CST Sun Feb 11 2018

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM CST Sat Feb 10 2018

Will issue a Winter Weather Advisory for tonight, generally north
of a Poplar Bluff, MO - Harrisburg, IL - Mount Vernon, IN line and
end it early Sunday morning. Overrunning light rain and drizzle is
forecast to develop tonight. The freezing line at 20z was at our
door step. Perry counties IL and MO are likely at 32F or so. The
freezing line will progress slowly southeast tonight, to near the
Ohio River. One could argue another row of counties, but
precipitation will be winding down by that time, and we plan on a
Special Weather Statement for the rest of the area that will cover a
couple of things. Overall impacts will be limited to light glaze
potential that could cause a few travel impacts overnight. Glazing
should be below 1/10th of an inch. But it doesn't take much.
Meanwhile, after midnight, another swath of plain rain showers will
increase and move northeast across west KY, accompanied by slightly
higher QPF.

We should see a lull in the activity Sunday. Sunday late day and
early evening, a mid level s/wv pushes toward the area from the
west. Model consensus is for a flare up of precipitation from
around the MO Bootheel region extending northeast along the Ohio
River and into some of west Kentucky. This could pose another
Advisory situation, but it's border line as temperatures will be
right at freezing at onset and just below by a degree or two as it
moves east. Will monitor for a wintry mix. It should be over by
midnight.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CST Sat Feb 10 2018

Given the high variability in the PoP/Weather forecasts via the
regionally blended model guidance, am reluctant to extended forecast
confidence above 50 percent at this time.

Having made that statement, the 12z Saturday deterministic runs of
the Canadian (CMCnh), European (ECWMF), and GFS are quite similar in
placing the WFO PAH forecast area under the influence of a broad low
level ridge from Monday through daytime Wednesday, effectively
diverting a majority of the vorticity advection (lift) to the faster
zonal flow to the north, and moisture advection suppressed southward
to due a broad low level ridge.

Forecast confidence does drop Thursday to Saturday night, as there
is some variability in the strength of the northern stream
shortwaves and cold air advection digging southward into the WFO PAH
forecast area and the amount of moisture advection from the Gulf of
Mexico. Utilized a blend of the CMCnh, ECMWF, and GFS for PoPs and
temperatures for the period from Thursday through Saturday. This
adjustment slows the temperature response following the passage of a
cold front late Thursday into late Thursday night, which slows the
potential for any wintry mix until late Thursday into Friday
morning, then again Friday night into Saturday morning. Given the
low QPF (precipitation amounts) in the wintry mix, this should
remain a minor, sub-winter advisory level event at this juncture.

Temperatures will likely move from five degrees below normal for
Monday, up to 10 to 15 degrees above normal on Wednesday and
Thursday ahead of the cold front.

&&

.AVIATION...
Issued at 1202 PM CST Sun Feb 11 2018

Conditions will mostly be IFR for the first half of the 24 hour TAF
period. Light freezing precipitation is anticipated roughly NW of a
KEVV to KSIK line. Some freezing drizzle is possible on the trailing
edge of the event around daybreak for all TAF sites except KOWB.
Regular rain should be southeast of the KEVV-KSIK line and will push
east Sunday morning. Winds will be generally out of the north up to
10 kts. By midday Sun, while vsbys will be much improved, IFR cigs
are still forecast to linger in the IFR range for a few hours into
the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 8 AM CST
     Sunday for ILZ075>078-080>089-092.

MO...Winter Weather Advisory from 6 PM this evening to 8 AM CST
     Sunday for MOZ076-086-087-100-107>111.

IN...Winter Weather Advisory from 6 PM this evening to 8 AM CST
     Sunday for INZ081-082-085.

KY...None.
&&

AVIATION...DB
Hazardous weather outlook, Feb 10, 10:09 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1009 AM CST Sat Feb 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1009 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Light rain is forecast to change to light freezing rain from
northwest to southeast with falling temperatures tonight, for all
but the Pennyrile region of western Kentucky. Ice accumulation will
range from just a few hundredths of an inch along the Ohio river
counties, upwards to around a tenth of an inch in our northwest most
counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Weekend Rainfall totals in the southern Pennyrile region will
average around an inch and a half, with locally higher totals
approaching one and three quarters of an inch closer to the
Tennessee border.

There is a chance of a wintry mix of precipitation as the
precipitation winds down to an end Sunday night. Minor
accumulations of a few hundredths of an inch of ice, followed by a
dusting of snowfall, is a possibility, before the precipitation
ends in entirety.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 11, 2:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735474, 735475, 735476, 735477, 735478, 735479, 735480.